Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Milwaukee, WI

May 10, 2001Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 10, 2001, 7:01 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 7:01 PM CDT (00:01 UTC)
Expired
May 10, 2001, 8:15 PM CDT
In force
74 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr
May 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 110001
SVRMKE
WIC049-065-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 815 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF REWEY...OR ABOUT 10 MILES WEST
  OF LANCASTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REWEY AT 730 PM CDT.
  COBB AT 735 PM CDT.
  LINDEN AT 740 PM CDT.
  MINERAL POINT AT 745 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4298 9101 4280 9100 4253 8986 4319 8986

COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CDT THU MAY 10 2001

FORECAST FOCUS IS ON TSTMS TONIGHT...THEN ON CHG TO COOLER WX PAT
BHND CDFNT LATER IN PD.

GENERAL INCREASE IN AREAL COVERAGE SEEN IN SHWRS AND TSTMS COMING
INTO SRN WI FM MN/IA/IL DURG PAST CPL OF HRS...BUT LTL ORGANIZATION
AS YET. ONE BIG CELL NR LSE DRFTG NE. BEST INSTABILITY WAS AHD OF
FNT AND OVR S CNTRL IA AT 19Z. ALL THIS AND NEW DVLPT IS STILL
EXPECTED TO ORIENT INTO BROAD PRE-FNTL BAND OF SHWRS AND STORMS AND
SWEEP THRU RMNDR OF CWA THIS AFTN AND EVE. WL WORD ZNS ACCORDING TO
COVERAGE AND INTENSITY TRENDS AS WELL AS SPC GUID AT FCST TIME.

FNT THEN PROGGED TO EXIT SE CORNER OF WI BY 12Z FRI.

A PRETTY DRAMATIC TMP CHG ON TAP FOR TMRW ESPCLY IN ERN LCTNS NR LK
MI AS WNDS TURN ARND TO THE NE. WITH WATER TMPS STILL IN THE UPR 40S
AND LOW 50S...SOME LAKE SHORE AREAS WL BE MORE THAN 20 DEGS COOLER
THAN TDA. CLD CVR A LTL UNCERTAIN...THEY TEND TO PERSIST IN LL NE
FLOW PAT OFF LAKE...WL LEAN TWD THE PESSIMISTIC.

QUIET BUT COOL WX THEN CONTG INTO START OF UPCOMING WEEKEND AS SFC HI
SETTLES IN. SOME MODERATION IN TMPS SAT WITH MORE SUNSH.

.MKX...NONE.

NJ

In the hours before

Special weather statement, May 10, 5:30 PM CDT, 1 hour 31 minutes before
WIZ046-047-051-052-056>060-062>072-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHERN WISCONSIN UNTIL 10
PM...

MUCH OF SOUTHERN WISCONSIN WAS IN A BRIEF BREAK IN THE ACTION AS
OF 530 PM. ONE BATCH OF THUNDERSTORMS WAS NORTH OF A LINE FROM
PRAIRIE DU CHIEN TO FOND DU LAC MOVING NORTHEAST. ANOTHER WAS PASSING
NORTH OF CHICAGO BUT WILL MISS SOUTHERN WISCONSIN.

HOWEVER...MORE STRONG STORMS WILL BE HEADING NORTHEAST OUT OF IOWA
BETWEEN 545 AND 8 PM. IF THEY HOLD TOGETHER...THEY WILL SPREAD ACROSS
A LARGE PART OF SOUTHERN WISCONSIN. AREA RESIDENTS AND TRAVELERS
SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER AS THESE
STORMS MOVE IN LATER THIS EVENING.

NJ
Special weather statement, May 10, 5:40 PM CDT, 1 hour 21 minutes before
WIZ046-047-051-052-056>060-062>072-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT THU MAY 10 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING...FOR MOST OF SOUTHERN...AND PARTS OF EAST-CENTRAL
AND NORTHEAST WISCONSIN.

AT 540 PM CDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSRTORMS IN
MARQUETTE...GREEN LAKE...AND FOND DU LAC COUNTIES. SMALL HAIL...
GUSTY WINDS TO 40 MPH...AND BRIEF HEAVY RAINS WILL ACCOMPANY THESE
STORMS AS THEY MOVE EAST AT ABOUT 25 MPH. OTHERWISE MOST OF
SOUTH-CENTRAL AND SOUTHEAST WISCONSIN HAD VARYING AMOUNTS OF
SUNSHINE.

NUMEROUS THUNDERSTORMS OVER THE STATE OF IOWA AND WESTERN WISCONSIN
WILL MOVE EAST NORTHEAST AT ABOUT 25 MPH...AND REACH SAUK...IOWA...
AND LAFAYETTE COUNTIES BETWEEN 6 AND 7 PM. THESE STORMS WILL
EVENTUALLY REACH THE COUNTIES BORDERING LAKE MICHIGAN BY 10 PM.

KAPELA
Local storm report, May 10, 6:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 AM    HARTFORD                  WI   60 MPH TSTM GUST
05/10/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERAL LARGE TREES
                                          UPROOTED, AND A POWER
                                          LINE DOWNED.

0405 PM    PRINCETON                 WI   .25 INCH HAIL
05/10/01   GREEN LAKE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0425 PM    GREEN LAKE                WI   .75 INCH HAIL
05/10/01   GREEN LAKE                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0435 PM    MONTELLO                  WI   .25 INCH HAIL
05/10/01   MARQUETTE

0510 PM    PRINCETON                 WI   .25 INCH HAIL
05/10/01   GREEN LAKE                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0515 PM    BERLIN                    WI   .25 INCH HAIL
05/10/01   GREEN LAKE                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:12 PM CDTSevere Thunderstorm WarningMKXRacine48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.